Chloramphenicol induced maculopapular rashes
Keywords:Chloramphenicol, Maculopapular exanthema, Otitis externa
Chloramphenicol is a broad spectrum antibiotic that acts by inhibiting protein synthesis. Though systemic use is rare, their topical preparations are commonly used. Allergic reaction due to chloramphenicol ear drops are less reported. Here, we have reported a maculopapular exanthema due to use of chloramphenicol ear drops.
Chambers HF, Deck DH. Tetracyclines, macrolides, clindamycin, chloramphenicol, streptogramins, & oxazolidinones. In: Katzung GB, Masters BS, Trevor JA, editors. Basic and Clin Pharmacology. 11th Edition, Volume 44. New Delhi: Tata McGraw Hill Education; 2009: 802.
Roland PS, Stroman DW. Microbiology of acute otitis externa. Laryngoscope. 2002;112:1166-77.
Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981;30(2):239-45.
Hartwig SC, Siegel J, Schneider PJ. Preventability and severity assessment in reporting adverse drug reactions. Am J Hosp Pharm. 1992;49(9):2229-32.
Breathnach SM, Hintner H. Adverse Drug Reactions and the Skin. Oxford: Blackwell Scientific; 1992.
Crowson AN, Brown TJ, Magro CM. Progress in the understanding of the pathology and pathogenesis of cutaneous drug eruptions: implications for management. Am J Clin Dermatol. 2003;4(6):407-28.
Wolkenstein P, Revuz J. Drug-induced severe skin reactions. Incidence, management and prevention. Drug Saf. 1995;13(1):56-68.
Livingston RJ, Butterworth JW, Belt P. Reaction or infection: topical chloramphenicol treatment. Ann R Coll Surg Engl. 2013;95(1):e20-1.
Sachs B, Erdmann S, al Masaoudi T, Merk HF. Molecular features determining lymphocyte reactivity in allergic contact dermatitis to chloramphenicol and azidamphenicol. Allergy. 2001;56(1):69-72.
Fernandez TD, Mayorga C, Torres MJ, Cornejo-Garcia JA, López S, Chaves P, et al. Cytokine and chemokine expression in the skin from patients with maculopapular exanthema to drugs. Allergy. 2008;63(6):712-9.
Magee P. Drug-induced skin disorders. In: Walker R, Edwards C, editors. Clinical Pharmacy and Therapeutics. 3rd Edition. Phildelphia: Churchill Livingstone; 2003: 843-52.